Alert archive / North Carolina / Flash Flood Warnings in 1996
Flash Flood Warning 40, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this flash flood warning at Sep 4, 1996, 10:42 PM EDT for Buncombe County, Rutherford County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 4, 1996, 10:42 PM EDT (02:42 UTC)
- Expired
- Sep 5, 1996, 2:45 AM EDT
- In force
- 4 hr
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
Counties Buncombe County, NC, Rutherford County, NC
The radar
The Greer radar (KGSP), 69 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.7 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 631 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 662 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 050243 FFWGSP NCC021-161-050645- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 1042 PM EDT WED SEP 4 1996 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 245 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN WEST NORTH CAROLINA ...EASTERN BUNCOMBE COUNTY...WESTERN RUTHERFORD COUNTY AT 1000 PM BUNCOMBE COUNTY EMERGENCY OFFICIALS REPORTED HIGHWAY 9 AND OLD FORT ROAD IN THE BROAD RIVER COMMUNITY FLOODED. IN WESTERN RUTHERFORD COUNTY...WATER HAS BEEN REPORTED UP TO TOP OF NUMEROUS CAMP SITE BRIDGES IN THE LAKE LURE AND CHIMNEY ROCK AREAS. AT 1030 PM WEATHER RADAR INDICATED THUNDERSTORMS REGENERATING IN THE SAME AREA OVER NORTHERN POLK COUNTY AND MOVING INTO SOUTHEASTERN BUNCOMBCOUNTY AND WESTERN RUTHERFORD COUNTY. RADAR ESTIMATES RAINFALL FROM 3 TO AS MUCH AS 5 INCHES OF RAIN OVER THE PAST 3 HOURS IN THE WARNED AREA. HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA THROUGH 1230 AM WITH ADDITONAL RAINFALL OF 1 TO 3 INCHES POSSIBLE BEFORE THE THUNDERSTORMS TAPER OFF. REMEMBER NIGHTTIME MAKES IT DIFFICULT TO RECOGNIZE FLOODED AREAS. USE CAUTION IN AND NEAR& ANY SMALL STREAMS AND CREEKS TONIGHT. PEOPLE IN THE WARNED AREA...ESPECIALLY CAMPERS...SHOULD SEEK HIGHER GROUND WITHOUT DELAY. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATERS BEGIN TO RISE. JAMES &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 9:07 PM EDT, 1 hour 35 minutes earlier.
Area forecast discussion, Sep 4, 9:07 PM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 908 PM EDT WED SEP 4 1996 CAE: RAISE POPS TO 40 UPST AND CONT THRU OVERNIGHT RDU: KEEP POPS IN SRN PIEDMONT; MTN FCSTS OK. FFC: FCSTS OK GETTING VERY BUSY WITH TSTMS AND FLASH FLOODING. AREA OF RW/TRW HEADING TOWARDS UPST..SO POPS SHUD BE RAISED TO 40 PERCENT THERE. WUD LIKE TO SEE POPS CONTD IN SRN PIEDMONT NC...OTHRWS NO CHNGS. ADAP AND 9AM GIVE ME VERY LITTLE REASON TO THINK CNVCTN WON'T CONT PAST MIDNITE. GSP PLANS TO ISSUE A SPS ADDRESSING HEAVY RAIN/WIND POTENTIAL FOR THU NGT AND FRI IF NO OBJECTIONS FROM WSFOS. BURRUS
In the hours before
Local storm report, Sep 4, 8:35 PM EDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
835 PM EDT WED SEP 4 1996
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
820 PM WALHALLA SC WIND DAMAGE
08/24/96 OCONEE TREES DOWN AND SOME POWER
LINES DOWN ON PICKENS
HIGHWAY NEAR WAL.HALLA.
OCONEE COUNTY SHERIFF OFFICE
ESTIMATED WIND SPEEDS 35
TO 40 MPH.Special weather statement, Sep 4, 8:47 PM EDT, 1 hour 55 minutes before
SCZ001>005-GAZ010-017-018-NCZ052>054-059-062>066-050300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 848 PM EDT WED SEP 4 1996 AT 845 PM EDT WEATHER SERVICE RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM NORTHEAST GEORGIA ACROSS THE MOUNTAINS OF UPSTATE SOUTH CAROLINA INTO WESTERN NORTH CAROLINA JUST SOUTHEAST OF ASHEVILLE. THIS LINE OF STORMS HAS PRODUCED HAIL FROM PEA TO MARBLE SIZE DURING THE PAST HOUR NEAR ASHEVILLE AND STRONG WINDS HAVE BLOWN DOWN SOME TREES AND POWER LINES NEAR WALHALLA IN OCONEE COUNTY. SOME STORMS WITHIN THIS LINE COULD BECOME SEVERE QUICKLY...PRODUCING DAMAGING WINDS AND LARGE HAIL. VERY HEAVY RAINFALL SHOULD CONTINUE WITH THESE STORMS ACROSS THE AREA...PRODUCING SOME FLOODING AND PONDING OF WATER ON ROADWAYS. THIS LINE OF THUNDERSTORMS WAS MOVING SLOWLY NORTHWEST AT 10 TO 15 MPH. PEOPLE IN THE PATH OF THESE STORMS SHOULD BE READY TO SEEK SAFE SHELTER IF THREATENING LWEATHER MOVES APPROACHES. END
Special weather statement, Sep 4, 8:56 PM EDT, 1 hour 46 minutes before
SCZ001>005-GAZ010-017-018-NCZ052>054-059-062>066-050300-
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
848 PM EDT WED SEP 4 1996
CORRECTION FOR WORDING IN LAST PARAGRAPH.
AT 845 PM EDT WEATHER SERVICE RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS FROM NORTHEAST GEORGIA ACROSS THE MOUNTAINS OF UPSTATE
SOUTH CAROLINA INTO WESTERN NORTH CAROLINA JUST SOUTHEAST OF ASHEVILLE.
THIS LINE OF STORMS HAS PRODUCED HAIL FROM PEA TO MARBLE SIZE DURING
THE PAST HOUR NEAR ASHEVILLE AND STRONG WINDS HAVE BLOWN DOWN SOME
TREES AND POWER LINES NEAR WALHALLA IN OCONEE COUNTY. SOME STORMS
WITHIN THIS LINE COULD BECOME SEVERE QUICKLY...PRODUCING DAMAGING
WINDS AND LARGE HAIL.
VERY HEAVY RAINFALL SHOULD CONTINUE WITH THESE STORMS ACROSS THE
AREA...PRODUCING SOME FLOODING AND PONDING OF WATER ON ROADWAYS. THIS
LINE OF THUNDERSTORMS WAS MOVING SLOWLY NORTHWEST AT 10 TO 15 MPH.
PEOPLE IN THE PATH OF THESlE STORMS SHOULD BE READY TO SEEK SAFE SHELTER
IF THREATENING WEATHER APPROACHES.
ENDLocal storm report, Sep 4, 10:19 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1019 PM EDT WED SEP 04 1996
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
1000 BAT CAVE/GERTON NC FLOODING
09/04/96 HENDERSON A PORTION OF HIGHWAY 74
HAS BEEN WASHED AWAY.
EVACUATION PROCEDURES
HAVE BEEN INITIATED.
KAJThe office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 9:06 PM EDT | Flash Flood Warning | GSP | Henderson | 3 hr |
| Sep 4, 11:20 PM EDT | Flash Flood Warning | GSP | Polk | 4 hr |
Nearby
Flash Flood Warnings in North Carolina, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.